Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

June 17, 2011Big Stone County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 17, 2011, 8:47 PM CDT for Big Stone County, Minnesota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2011, 8:47 PM CDT (01:47 UTC)
Expired
Jun 17, 2011, 9:45 PM CDT
In force
58 min
Issued by
NWS Twin Cities, MN

County Big Stone County, MN

The radar

The Aberdeen radar (KABR), 173 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:30 PM CDTHAIL 14 N Cerro Gordo, MN
Jun 17, 9:35 PM CDTHAIL 14 N Cerro Gordo, MN
Jun 17, 9:36 PM CDTHAIL 0.752 Wnw Appleton, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WWUS83 KMPX 180147
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 PM CDT FRI JUN 17 2011

MNZ047-054>056-180245-
CHIPPEWA-LAC QUI PARLE-STEVENS-SWIFT-
847 PM CDT FRI JUN 17 2011

AT 844 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG 
THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE ROCK TO CLINTON TO 
BELLINGHAM. THESE STORMS WERE MOVING NORTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BELLINGHAM.
  LOUISBURG.
  CERRO GORDO.
  CHOKIO.
  APPLETON.
  ALBERTA.

LAT...LON 4526 9632 4520 9617 4520 9612 4540 9614
      4541 9625 4567 9627 4576 9626 4576 9611
      4565 9605 4514 9589 4494 9633 4527 9644
TIME...MOT...LOC 0145Z 236DEG 13KT 4586 9661 4549 9639
          4507 9625

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 17, 6:06 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 17, 6:06 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 PM CDT FRI JUN 17 2011

.DISCUSSION...

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE
FOR THE REMAINDER OF THE AFTERNOON AND EVENING AS TWO BOUNDARIES
AFFECT THE CWA. THE FIRST IS A  WARM FRONT MEANDERING FROM NEAR
KRST TO KMML TO LOW PRESSURE NEAR KABR. THE SECOND IS A COLD FRONT
EXTENDING SOUTH FROM THE LOW TO NEAR KOMA. THE BOUNDARY TO OUR
SOUTH IS EVIDENT ON OUR RADAR. THE KMPX WRF INDICATES SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY AND
MOVING INTO THE TWIN CITIES BY EVENING. OTHER SHOWERS AND
THUNDERSTORMS ARE INDICATED DEVELOPING ALONG THE COLD FRONT IN FAR
WESTERN MN TOWARD EVENING AND THEN PROGRESSING SLOWLY EASTWARD
THROUGH THE EVENING. THIS DOES NOT BODE WELL FOR THE FLOOD WATCH
WITH MOST OF THE ACTIVITY CONCENTRATED TO THE NORTH. HOWEVER...
PLENTY OF UNCERTAINTY EXISTS AND THE WATCH WILL REMAIN IN PLACE
FOR NOW. THE THREAT FOR SEVERE WEATHER IS FOCUSED EARLY TONIGHT
AHEAD OF THE COLD FRONT...BUT SHEAR VALUES AND CAPE ARE NOT VERY
IMPRESSIVE AT THIS TIME.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL LINGER FOR SATURDAY
INTO SUNDAY ACROSS EASTERN MN AND WI AHEAD OF THE BOUNDARY AS
SPOKES OF ENERGY ROTATE NORTHEAST FROM THE DEEP TROUGH IN THE
WEST. INDICATED A BREAK IN THE RAIN CHANCES FOR SUNDAY NIGHT.

NEXT WEEK REMAINS WET AND POSSIBLY STORMY. MODEL SOLUTIONS
CONTINUE TO POINT TO A VERY DEEP LOW PRESSURE SYSTEM MOVING INTO
THE REGION BY WEDNESDAY. THE ECMWF...BEING FURTHER NORTH OF THE
GEM AND GFS...WOULD PLACE SOUTHERN MN IN LINE FOR SEVERE WEATHER
MONDAY THROUGH TUESDAY NIGHT. ALL THREE OF THE SOLUTIONS ARE
SHOWING THE POTENTIAL FOR SEVERAL INCHES OF RAIN. IT MAY TAKE TO
THE END OF THE NEXT WEEK TO GET THIS DEEP UPPER SYSTEM EAST OF US.

&&

.AVIATION.../00Z TAF ISSUANCE/

MAIN AVIATION CONCERN WILL BE SHORT TERM CONVECTION THAT HAS BEEN
DEVELOPING ACROSS FAR WESTERN SD...AND PORTIONS OF SOUTH CENTRAL
AND CENTRAL MN. THE MAIN FORCING AND FRONTAL BOUNDARY WAS ACROSS
WESTERN SD WHICH SHOULD BE THE MAIN AREA OF CONVECTION THRU THIS
EVENING AS IT SLOWLY MOVES EASTWARD. MOISTURE ADV AND TRAJECTORY
OF TSRA WILL BE THE MAIN WX ELEMENT OF CONCENTRATION THIS EVENING
WHICH WILL AFFECT AXN/STC THRU 3Z...AND AT MSP/RNH FROM 3 TO
6Z...WITH EAU LIKELY NOT UNTIL 5 OR 6Z TONIGHT. RWF REMAINS
PROBLEMATIC IN TERMS OF TSRA... WILL WAIT UNTIL THE LAST MIN IF
CONVECTION DECIDES TO INCREASE TO THE WEST OR SOUTH OF RWF. AFT
6Z...MOST OF THE CONVECTION WILL BE ACROSS EASTERN MN...AND
WESTERN WI. FRONTAL BOUNDARY WILL LIKELY STALL OUT ACROSS THE
CENTRAL PART OF THE STATE...WITH A WEAK E/SE AT MSP/RNH/EAU...AND
LIGHT AND VARIABLE AT STC. AXN/RWF WILL SEE MORE OF A W TO NW WND
LATER TONIGHT. LOWER CEILINGS/VSBY IN THE WAKE OF THE TSRA THIS
EVENING IS ALSO UNCERTAIN. WILL CONTINUE THE SAME SCENARIO WITH
PREVIOUS TAFS...BUT MAY ADJUST THEM AT 6Z IF NO DEVELOPMENT OCCURS
BEHIND THIS FRONTAL BOUNDARY. AS THE FRONTAL BOUNDARY STALLS OUT
ACROSS EASTERN MN...RE-DEVELOPMENT OF VCSH/VCTS IS POSSIBLE
TOMORROW AFTN.

MSP...MAIN FORCE OF TSRA SHOULD BE ARND 3-5Z THIS EVENING...WITH
ONLY ISOLATED ACTIVITY BEFORE 3Z. ANY TSRA WILL PRODUCE VERY HEAVY
RAINFALL AND ALLOW FOR VSBY TO QUICKLY DROP TO IFR. CEILINGS WILL
BE VFR FOR THE MOST PART...WITH ONLY A VERY TEMPORARY PERIOD OF
MVFR IN TSRA. THIS TAF MAY BE ALTERED BEFORE 3Z IF THE LINE ACROSS
EASTERN SD BECOMES MORE CONCENTRATED. AFT 6Z...WILL CONTINUE THE
SAME TRENDS AS PREVIOUS FORECASTERS WITH SOME BR ARND SUNRISE AND
CEILINGS IN THE MVFR RANGE AS THE SUN RISES AND AMPLE MOISTURE
NEAR THE SFC DEVELOPS. THERE IS ALSO A POSSIBILITY OF
REDEVELOPMENT AFT 18Z AS THE WEAK FRONTAL BOUNDARY HOLDS NEAR THE
AREA. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH SATURDAY MORNING FOR BLUE EARTH-BROWN-
     CHIPPEWA-FARIBAULT-FREEBORN-LAC QUI PARLE-LE SUEUR-MARTIN-
     NICOLLET-REDWOOD-RENVILLE-RICE-SIBLEY-STEELE-WASECA-
     WATONWAN-YELLOW MEDICINE.

WI...NONE.
&&

RAH/JLT
Hazardous weather outlook, Jun 17, 3:50 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 PM CDT FRI JUN 17 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
350 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE OUTLOOK AREA TONIGHT AS
A COLD FRONT PUSHES EAST FROM THE DAKOTAS. A FEW OF THE STORMS COULD
BECOME SEVERE THIS EVENING IN WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA...PRODUCING LARGE HAIL AND DAMAGING WINDS. TORRENTIAL
DOWNPOURS MAY ALSO ACCOMPANY THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND MAINLY IN EAST
CENTRAL MINNESOTA AND WESTERN WISCONSIN. THUNDERSTORMS CHANCES
WILL INCREASE AGAIN MONDAY AND TUESDAY AS A STRONG AREA OF LOW
PRESSURE TRACKS NEAR THE MINNESOTA-IOWA BORDER. SOME STRONG STORMS
AND HEAVY RAINS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN WEST CENTRAL
THROUGH SOUTH CENTRAL MINNESOTA.

In the hours before

Special weather statement, Jun 17, 5:19 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT FRI JUN 17 2011

MNZ056>059-064>066-180000-
CHIPPEWA-KANDIYOHI-MCLEOD-MEEKER-RENVILLE-WRIGHT-YELLOW MEDICINE-
519 PM CDT FRI JUN 17 2011

...THUNDERSTORMS DEVELOPING OVER CHIPPEWA...KANDIYOHI...MCLEOD...
MEEKER...RENVILLE...WRIGHT AND YELLOW MEDICINE COUNTIES THROUGH 700 PM CDT...

AT 510 PM CDT...RADAR INDICATED THAT THUNDERSTORMS COULD BE DEVELOPING
ALONG A LINE EXTENDING FROM 4 MILES WEST OF GRANITE FALLS
TO JUST WEST OF HUTCHINSON. THESE STORMS WERE MOVING NORTH AND
EAST AT 10 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH AND OF THE STRONGER STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GRANITE FALLS.
  HUTCHINSON.
  CORVUSO.
  THORPE.
  MAYNARD.
  SILVER LAKE.
  COKATO.
  WILLMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4510 9563 4519 9407 4485 9412 4474 9571
TIME...MOT...LOC 2215Z 196DEG 9KT 4480 9562 4486 9459
Local storm report, Jun 17, 6:25 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             NNE COSMOS              44.94N 94.70W
06/17/2011  M1.00 INCH       MEEKER             MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, Jun 17, 8:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 PM CDT FRI JUN 17 2011

MNZ047-054>056-180245-
CHIPPEWA-LAC QUI PARLE-STEVENS-SWIFT-
847 PM CDT FRI JUN 17 2011

AT 844 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE ROCK TO CLINTON TO
BELLINGHAM. THESE STORMS WERE MOVING NORTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BELLINGHAM.
  LOUISBURG.
  CERRO GORDO.
  CHOKIO.
  APPLETON.
  ALBERTA.

LAT...LON 4526 9632 4520 9617 4520 9612 4540 9614
      4541 9625 4567 9627 4576 9626 4576 9611
      4565 9605 4514 9589 4494 9633 4527 9644
TIME...MOT...LOC 0145Z 236DEG 13KT 4586 9661 4549 9639
          4507 9625

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:00 PM CDTTornado WarningMPXKandiyohi22 min
Jun 17, 7:04 PM CDTSevere Thunderstorm WarningMPXKandiyohi26 min
Jun 17, 7:50 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin55 min
Jun 17, 7:57 PM CDTAreal Flood AdvisoryMPXKandiyohi3 hr
Jun 17, 7:57 PM CDTSevere Thunderstorm WarningMPXKandiyohi33 min
Jun 17, 8:18 PM CDTSevere Thunderstorm WarningMPXKandiyohi27 min
Jun 17, 8:25 PM CDTAreal Flood WarningMPXKandiyohi6 hr
Jun 17, 9:33 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift57 min
Jun 17, 9:55 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine35 min
Jun 17, 10:09 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Scott, Sibley66 min
Jun 17, 10:22 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville, Swift, Yellow Medicine53 min
Jun 17, 10:42 PM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley48 min
Jun 17, 11:25 PM CDTSpecial Weather StatementMPXKandiyohi, Meeker, Stearns65 min
Jun 17, 11:34 PM CDTSpecial Weather StatementMPXDakota56 min
Jun 18, 12:09 AM CDTSpecial Weather StatementMPXBenton, Meeker, Stearns51 min
Jun 18, 12:21 AM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Sherburne, Stearns54 min
Jun 18, 6:38 AM CDTSpecial Weather StatementMPXDakota37 min
Jun 18, 11:58 AM CDTFlood WatchMPXAnoka, Blue Earth, Brown, Carver, Chisago, Dakota and 14 more20 hr
Jun 18, 3:46 PM CDTSevere Thunderstorm WarningMPXGoodhue44 min
Jun 18, 4:28 PM CDTSevere Thunderstorm WarningMPXGoodhue47 min
Jun 18, 5:22 PM CDTSevere Thunderstorm WarningMPXGoodhue53 min
Jun 18, 6:33 PM CDTFlash Flood WarningMPXPepin, Pierce6 hr

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.